Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Charleston, WV

March 7, 2004Barbour County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Mar 7, 2004, 8:01 PM EST for Barbour County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2004, 8:01 PM EST (01:01 UTC)
Expired
Mar 7, 2004, 8:30 PM EST
In force
29 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Barbour County, WV

The radar

The Pittsburgh radar (KPBZ), 161 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WUUS51 KRLX 080101
SVRRLX
WVC001-080130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
802 PM EST SUN MAR 7 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN WEST VIRGINIA...

* UNTIL 830 PM EST...

* AT 759 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
  NORTH OF HODGESVILLE...OR ABOUT 8 MILES WEST OF PHILIPPI...MOVING
  EAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...AUDRA STATE PARK...
  BELINGTON AND PHILIPPI.

--CALL TO ACTION-- THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZED 
HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3920 8005 3917 7983 3907 7988 3897 7990
          3898 8000 3904 8007 3905 8014 3910 8019
          3917 8023

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:00 PM EST, 5 hours 1 minute earlier.

Area forecast discussion, Mar 7, 3:00 PM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EST SUN MAR 7 2004

.UPDATE FOR DISCUSSION...

300 PM EST SUN MAR 7 2004

.SUNDAY NIGHT AND MONDAY...

COLD AIR MOVES INTO THE REGION TONIGHT BEHIND THE COLD FRONT. MODELS
SHOWING GOOD UPSLOPE LATE TONIGHT AND EARLY MONDAY...WITH LOW LEVEL
INSTABILITY AIDING THE CAUSE ON MONDAY. WILL KEEP ADVISORY IN THE
NORTHERN MOUNTAINS...WHERE HIGHER PEAKS WILL SEE THE MOST SNOW.
WESTERN LOW LANDS HAVE A WARMER GROUND...WHICH WILL LIMIT ANY
ACCUMULATION. BASED ON MODEL 850 TEMPERATURES...BELIEVE MOS HIGHS
FOR MONDAY ARE TOO WARM.

.MONDAY NIGHT THROUGH WEDNESDAY NIGHT...

ANY LEFTOVER RAIN OR SNOW SHOWERS SHOULD BE DIMINISHING MONDAY
EVENING ...BEFORE SUPPORT ARRIVES DURING THE LATE NIGHT HOURS FROM
THE NEXT UPPER TROF.  HARD TO DETERMINE HOW MUCH CLEARING WE C
MONDAY EVENING...BEFORE NEXT FEATURE.

WITH UPPER ENERGY DIVING SOUTH OF US TUESDAY...HAVE LOWERED POPS
SLIGHTLY ON TUESDAY...BUT WITH 850 THERMAL TROF STILL HERE AND MOIST
LOW LEVEL FLOW...LIGHT RAIN AND SNOW SHOWERS SHOULD STILL BE AROUND.

KEPT WEDNESDAY DRY...WITH NEXT FEATURE STARTING TO AFFECT WESTERN
COUNTIES LATE WEDNESDAY NIGHT.

.THURSDAY THROUGH SUNDAY...

COLD FRONT MOVING THROUGH AREA ON THURSDAY LOOKS MOISTURE STARVED
AND WEAK AS HIGH PRESSURE IS ANCHORED ACROSS THE GULF COAST...
THEREFORE HAVE LOWERED POPS A BIT FROM PREVIOUS FORECAST.  COLD
FRONT NEXT SUNDAY HAS MORE POTENTIAL AS GULF OPENS UP.  QUESTION IS
ON TIMING WITH MODELS TRYING TO SPEED UP PROGRESS OF FRONT IN LINE
WITH EUROPEAN MODELS.  NO EXTREMES IN TEMPERATURE AS TEMPS WITHIN A
FEW DEGREES OF NORMAL FOR THIS TIME OF YEAR.

.PREVIOUS DISCUSSION...

1058 AM EST SUN MAR 7 2004

LOW LEVEL MOISTURE LACKING IN FRONTAL BOUNDARY TO THE WEST. VERY
LITTLE IF ANY PRECIPITATION REACHING THE GROUND SOUTH OF
COLUMBUS...SO WILL LOWER POPS THIS AFTERNOON.

&&

.AVIATION...

1245 PM EST SUN MAR 7 2004

COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON. SOME SHOWERS
ARE POSSIBLE. CEILINGS OF 3000 TO 4000 FEET CAN BE EXPECTED ACROSS
SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA...SCT TO BKN IN THE SOUTH.
THERE WILL BE A BREAK IN THE CLOUDS BEHIND THE FRONT...WITH COLDER
AIR COMING IN TONIGHT CREATING A MVFR DECK ACROSS THE REGION. SOME
SNOW SHOWERS ARE POSSIBLE IN THE COLDER AIR TONIGHT AND MONDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY FROM 700 PM EST SUNDAY UNTIL 1100 AM EST
     MONDAY FOR ZONES WVZ037>040...WVZ046>047.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, Mar 7, 4:09 AM EST, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
409 AM EST SUN MAR 7 2004

KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>011-013>020-
024>040-046-047-071500-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 400
409 AM EST SUN MAR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR THE NORTHERN AND
CENTRAL WEST VIRGINIA MOUNTAINS FOR TONIGHT THROUGH MONDAY MORNING.
SNOW SHOWERS COULD ACCUMULATE 2 TO 5 INCHES BY DAWN MONDAY IN THE
MOUNTAINOUS COUNTIES OF WEST VIRGINIA.  AN INCH OR TWO POSSIBLE
ACROSS SOME OF THE CENTRAL LOWLAND COUNTIES.  THE SNOW SHOWERS WILL
LINGER INTO MONDAY TOO...WITH AN INCH OR ADDITIONAL ACCUMULATIONS
ACROSS THE MOUNTAINS BRINGING STORM TOTALS TO 3 TO 7 INCHES...THE
HIGHEST AMONT ACROSS THE HIGHER ELEVATIONS.

STRONG WINDS WILL AFFECT THE AREA THIS AFTERNOON THROUGH
TONIGHT...BUT PEAK WIND GUSTS ARE FORECAST TO BE JUST BELOW ADVISORY
CRITERIA.

* WINTER WEATHER ADVISORY......SEE WWUS41 KRLX - WSWRLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

OTHER THAN THE WINTER WEATHER ADVISORY GOING INTO MONDAY MORNING...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KF

In the hours before

Special weather statement, Mar 7, 5:51 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
551 PM EST SUN MAR 7 2004

WVZ037>040-046-047-080030-
BARBOUR WV-NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-UPSHUR WV-
WEBSTER WV-
INCLUDING THE CITIES OF...BUCKHANNON...EDEN...ELKINS...MARLINTON...
PHILIPPI...SUMMERSVILLE AND WEBSTER SPRINGS
551 PM EST SUN MAR 7 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A WINTER WEATHER ADVISORY REMAINS POSTED FOR OVERNIGHT TONIGHT INTO
MONDAY MORNING FOR THE COUNTIES OF BARBOUR...UPSHUR... RANDOLPH...
POCAHONTAS...WEBSTER...AND NICHOLAS.

SNOW SHOWERS WILL BEGIN TO ACCUMULATE THIS EVENING FOR ELEVATIONS
ABOVE 2500 FEET.. MEANWHILE...RIVER VALLEYS WILL LIKELY SEE A MIXTURE
OF RAIN AND SNOW SHOWERS THIS EVENING...BEFORE CHANGING TO ALL SNOW
SHOWERS OVERNIGHT.

WINDS WILL GUST OVER 40 MPH. BLOWING SNOW COULD EASILY BE SEEN ACROSS
THE HIGH ELEVATIONS LATE TONIGHT INTO MONDAY MORNING.

IF YOU PLAN TO TRAVEL OVERNIGHT OR MONDAY MORNING...ESPECIALY ACROSS
THE MOUNTAINS...BE PREPARED FOR OLD MAN WINTER.

TOTAL SNOW ACCUMULATIONS WILL BE ELEVATION DEPENDENT. SNOW
ACCUMULATIONS WILL LIKELY BE AN INCH OR TWO IN SOME RIVER
VALLEYS...BUT 4 TO 6 INCHES ACROSS MANY OF THE MOUNTAIN RIDGES.

KTB
Special weather statement, Mar 7, 6:05 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
605 PM EST SUN MAR 7 2004

KYZ102-103-105-OHZ075-076-085>087-WVZ005>011-013>020-024>026-080000-
ATHENS OH-BOONE WV-BOYD KY-CABELL WV-CALHOUN WV-CARTER KY-
DODDRIDGE WV-GALLIA OH-JACKSON WV-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-
LINCOLN WV-LOGAN WV-MASON WV-MEIGS OH-MINGO WV-PLEASANTS WV-
PUTNAM WV-RITCHIE WV-ROANE WV-TYLER WV-WASHINGTON OH-WAYNE WV-
WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...CHARLESTON...
ELIZABETH...GALLIPOLIS...GRANTSVILLE...GRAYSON...HAMLIN...
HARRISVILLE...HUNTINGTON...IRONTON...LOGAN...LOUISA...MADISON...
MARIETTA...MIDDLEBOURNE...PARKERSBURG...POINT PLEASANT...POMEROY...
RIPLEY...SPENCER...WAYNE...WEST UNION...WILLIAMSON AND WINFIELD
605 PM EST SUN MAR 7 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A BROKEN LINE OF SHOWERS...WITH A FEW THUNDERSTORMS...WILL MOVE
ACROSS THE OHIO RIVER INTO WESTERN WEST VIRGINIA THROUGH 7 OCLOCK.
SOME OF THE STRONGER SHOWERS AND STORMS WILL BE ACCOMPANIED BY GUSTY
WINDS...POSSIBLY AS HIGH AS 50 MPH. SMALL MARBLE OR PEA SIZED HAIL
MAY ALSO BE OBSERVED.

THESE SHOWERS AND STORMS WILL DIE OFF QUICKLY AFTER SUNSET AS DAYTIME
HEATING IS LOST.
Special weather statement, Mar 7, 7:01 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
701 PM EST SUN MAR 7 2004

WVZ027-028-037-038-080100-
BRAXTON WV-CLAY WV-NICHOLAS WV-WEBSTER WV-
INCLUDING THE CITIES OF...CLAY...SUMMERSVILLE...
SUTTON AND WEBSTER SPRINGS
701 PM EST SUN MAR 7 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A CLUSTER OF RAIN SHOWERS WILL MOVE ACROSS CLAY AND GASSAWAY THROUGH
8OCLOCK...POSSIBLY REACHING SUMMERSVILLE BY THAT TIME. A RUMBLE OF
THUNDER MAY ALSO BE HEARD. WIND GUSTS BETWEEN 40 AND 50 MPH WILL BE
POSSIBLE...ALONG WITH PEA SIZED HAIL.

THESE SHOWERS WILL DIE OFF THEREAFTER AS DAYTIME HEATING CONTINUES TO
BE LOST.
Special weather statement, Mar 7, 7:33 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
733 PM EST SUN MAR 7 2004

VAZ003-004-WVZ024>026-033>040-046-047-080200-
BARBOUR WV-BOONE WV-BUCHANAN VA-DICKENSON VA-FAYETTE WV-LOGAN WV-
MCDOWELL WV-MINGO WV-NICHOLAS WV-POCAHONTAS WV-RALEIGH WV-
RANDOLPH WV-UPSHUR WV-WEBSTER WV-WYOMING WV-
INCLUDING THE CITIES OF...BECKLEY...BUCKHANNON...CLINTWOOD...
DURBIN...EDEN...ELKINS...FAYETTEVILLE...GRUNDY...LOGAN...MADISON...
MARLINTON...PHILIPPI...PINEVILLE...SNOWSHOE...SUMMERSVILLE...
WEBSTER SPRINGS...WELCH AND WILLIAMSON
733 PM EST SUN MAR 7 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LINE OF SHOWERS WILL MOVE THROUGH THE MOUNTAINOUS COUNTIES OF WEST
VIRGINIA AND SOUTHWEST VIRGINIA BY 9 OCLOCK.  AS IT DOES SO...WINDS
WILL PICK UP OUT OF THE NORTHWEST AND BECOME GUSTY...POSSIBLY GUSTING
TO BETWEEN 40 AND 50 MPH FOR A SHORT TIME.  WINDS WILL SLACKEN A BIT
THEREAFTER BUT REMAIN GUSTY THROUGH THE EVENING.

BE PREPARED FOR THESE SUDDEN INCREASES IN WIND SPEED.  USE CAUTION IF
YOU ARE DRIVING A HIGH PROFILE VEHICLE IN STRONG WINDS.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.